Pennsylvania, 2020

Damaging Winds in Pennsylvania, July 19, 2020

July 19, 2020 · NWS CTP · 12 events in 6 counties and zones

Two loosely organized lines of storms traversed a moderately unstable environment over north-central Pennsylvania during the late afternoon and evening hours of July 19, 2020. These two lines of storms produced sporadic wind damage along their path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Two loosely organized lines of storms traversed a moderately unstable environment over north-central Pennsylvania during the late afternoon and evening hours of July 19, 2020. These two lines of storms produced sporadic wind damage along their path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 19, 11:55 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 19, 11:55 AM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service State College PA
1255 PM EDT Sun Jul 19 2020

.SYNOPSIS...
A subtropical ridge over the southern half of the CONUS and a
broad Bermuda High will continue to provide PA with hot and
humid weather for the next few days.

A weak cold front moving southeast from the Upper Great Lakes
will generate strong storms this evening.

After a few generally dry days to start the week, the risk of
showers and thunderstorms will increase next week with typical
summertime conditions across central PA.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
A couple of showers have popped up SE of UNV, as expected. But,
the heat in the SE remains slightly ahead of the curve. HI at
noon local has already hit 100 at CXY, and 99 at MDT and LNS,
and 97 at MUI and THV. Even with the few showers out there which
may give some relief to those who get rain for a brief moment,
it might backfire by raising the dewpoints and keep the HI where
it is. Have stretched the heat advy back to include today and
added Perry and Cumberland Cos, as some local/backyard obs do
indicate HIs near or at 100, as well.

Prev...
Cu developing on schedule with high dewpoints and temperatures
slightly ahead of going curve. With the advent of the cu, the
temp curve should flatten somewhat and have made no changes to
the going maxes. HI still expected to top out just below 100 for
most places in the SE this aftn, but one or two stations may hit
100 for a brief time this aftn, but likely not over the entirety
of a zone for 2+ hrs. Did nudge PoPs up slightly over the far NW
before sunset as some CAMs develop showers/storms off a land
breeze/I-90 ridgeline and these may drift into Warren Co before
sunset.

Prev...
A mostly clear sunrise throughout central PA early this morning
with light winds beneath a weak ridge at the sfc and aloft.
Humidity is not yet oppressive, as dewpoints are running mostly
in the mid 60s. Broad sfc high/sfc ridge axis moves east of PA
today, delivering an increasing WSW boundary layer component to
the flow as a sfc cold front crosses the central GLAKS
throughout the day. Some CAMs initiate scattered elevated heat
source convection over the western and northern terrain during
the afternoon, but consensus of high resolution CAMs indicate a
line of deep convection crossing the eastern GLAKS and northeast
OH late afternoon and into NW PA this evening. Deep layer
moisture increases throughout the day, with PW reaching 1.75" by
late in the day ahead of the front.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM MONDAY/...
Environment still looks potent for this evening in the NWrn
third of the area, and have added mentions of strong winds and
hail to the wx grids.

Prev...
Storms lose their potency as they progress ESEward this evening.
It appears the southeast will miss out on any cooling storms as
a result, but the Central Mountains could still see some
marginally strong storms before the line of storms coming from
NW PA weakens. Slightly cooler air will filter into NW half of
PA later tonight into Monday morning, and areas of river valley
fog are likely there. To the southeast, little relief will be
seen from the heat, and Monday is looking to be more humid,
pushing heat indices into Heat Advisory territory for a large
part of SC and SE.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Ridging in place to start the work week with weak westerly flow.
Models show some left over convection early monday especially
across the SE zones. Temperatures will run hot, with many
locations over 90 degrees by Monday afternoon. Heat index values
stay under warning levels, 105. More advisory levels of 100 to
104, thus a briefing for now. The hot weather continues on Tuesday
with little changes in the atmosphere. Forecast becomes a bit
more uncertain beginning Tuesday night for the rest of the week.
GEFS more progressive with an approaching trof and associated
fropa then the Euro. For now, will increase pops into Wednesday
and Thursday with convective systems moving in from the west.
Subtle cooling aloft will bring temperatures closer to average,
with no significant cooling likely.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Continued hazy, hot, and humid weather on Sunday. SW wind
becomes stronger through the day and a front will drop down into
the NW in the evening. A stray shower is possible ahead of the
front between late morning and early afternoon Sun. Expect the
main line of storms to reach BFD and JST between 22z/Sun and
02z/Mon. These should then decrease in intensity and coverage as
they move SE, fizzling out after descending the Allegheny
Front.

Outlook...

Mon-Tue...Mainly VFR, very hot and humid. Isold-sct PM
showers/t-storms.

Wed-Thur...Mainly VFR conditions again, but chc of
showers/storms with slightly lower temperatures & humidity.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT Monday for PAZ036-057-059-063>066.

&&

SYNOPSIS...Lambert/DeVoir/Dangelo
NEAR TERM...Lambert/DeVoir/Dangelo
SHORT TERM...Lambert/DeVoir/Dangelo
LONG TERM...Ross
AVIATION...Dangelo/Colbert
Hazardous weather outlook, Jul 19, 11:43 AM EST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1243 PM EDT Sun Jul 19 2020

PAZ004>006-010-011-201645-
Warren-McKean-Potter-Elk-Cameron-
1243 PM EDT Sun Jul 19 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-017>019-024>028-033-034-037-041-042-045-046-049>053-201645-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-
1243 PM EDT Sun Jul 19 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms with gusty winds and hail are
possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-057-059-063>066-201645-
Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
1243 PM EDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ035-056-058-201645-
Fulton-Perry-Schuylkill-
1243 PM EDT Sun Jul 19 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 19, 1:23 PM EST, 57 minutes before
Special Weather Statement
National Weather Service State College PA
223 PM EDT Sun Jul 19 2020

PAZ004-191900-
Warren PA-
223 PM EDT Sun Jul 19 2020

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WARREN COUNTY...

At 222 PM EDT, Doppler radar indicated strong thunderstorms along a
line moving into far northwestern Warren County. The line
was moving to the southeast at 25 mph.

Wind gusts of up to 55 mph and penny size hail are possible.

Locations impacted include...
Columbus, Youngsville, Russell, Spring Creek, Lottsville, Garland,
Sugar Grove and Bear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4200 7900 4169 7961 4200 7960
TIME...MOT...LOC 1822Z 298DEG 20KT 4205 7945 4185 7996

Dangelo
Special weather statement, Jul 19, 2:05 PM EST, 15 minutes before
Special Weather Statement
National Weather Service State College PA
305 PM EDT Sun Jul 19 2020

PAZ004-191930-
Warren PA-
305 PM EDT Sun Jul 19 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN COUNTY UNTIL 330
PM EDT...

At 304 PM EDT, Doppler radar indicated a strong thunderstorm over
Garland, moving east at 35 mph.

Wind gusts of up to 55 mph are possible.

This strong thunderstorm will be near...
  Youngsville around 315 PM EDT.
  Warren and Chapman State Park around 330 PM EDT.

Other locations impacted by this storm include Starbrick and
Clarendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4177 7956 4195 7950 4194 7898 4164 7904
TIME...MOT...LOC 1904Z 284DEG 29KT 4184 7944

Dangelo

The radar

The Buffalo radar (KBUF), 133 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
July 19, 2:20 PM EST
Where
Warren County, 1.16 mi SW of Youngsville
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.840, -79.349

A thunderstorm producing winds estimated near 50 mph knocked down a tree across Coovers Crossing Road near Old Pittsfield Road west of Youngsville.

Thunderstorm Wind, McKean

When
July 19, 3:20 PM EST
Where
McKean County, 0.31 mi WSW of Port Allegany
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
41.818, -78.286

A thunderstorm producing winds estimated near 50 mph knocked down a tree onto wires in Port Allegany.

Thunderstorm Wind, Cameron

When
July 19, 3:48 PM EST
Where
Cameron County, 1.09 mi N of Emporium
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.516, -78.249

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires, a home and two vehicles on the 500 block of West Allegany Avenue in Emporium.

Thunderstorm Wind, Cameron

When
July 19, 3:50 PM EST
Where
Cameron County, 0.88 mi NNE of Emporium
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.511, -78.242

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto west Fourth Street in Emporium.

Thunderstorm Wind, Cameron

When
July 19, 3:53 PM EST
Where
Cameron County, 2.11 mi SSW of Sizerville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
41.550, -78.208

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires near the intersection of Route 155 and Four Mile Road to the south of Sizerville.

Thunderstorm Wind, Centre

When
July 19, 6:10 PM EST
Where
Centre County, 2.02 mi ESE of Linden Hall
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
40.787, -77.716

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto Route 322 in Potter Township.

Thunderstorm Wind, Centre

When
July 19, 6:18 PM EST
Where
Centre County, 1.11 mi WNW of Potters Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
40.805, -77.640

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires on the 200 block of Red Mill Road near Potters Mills.

Thunderstorm Wind, Centre

When
July 19, 6:21 PM EST
Where
Centre County, 0.96 mi S of Tusseyville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.786, -77.671

A severe thunderstorm producing winds estimated near 60 mph uprooted and snapped multiple trees near Colyer Lake.

Thunderstorm Wind, Centre

When
July 19, 6:27 PM EST
Where
Centre County, 2.04 mi S of Rising Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.821, -77.576

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree on the 700 block of Lower Georges Road east of Potters Mills.

Thunderstorm Wind, Elk

When
July 19, 7:10 PM EST
Where
Elk County, 2.22 mi ENE of Croyland
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.378, -78.778

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees on Portland Mills Road between Game Commission Road and Arkansas Lane.

Thunderstorm Wind, Clearfield

When
July 19, 7:30 PM EST
Where
Clearfield County, 2.08 mi ENE of Sabula
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.181, -78.643

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree and wires onto Bennetts Valley Highway (Route 255) near Berkey Road southwest of Penfield.

Thunderstorm Wind, Clearfield

When
July 19, 7:31 PM EST
Where
Clearfield County, 1.92 mi SSW of Penfield
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Fire Department/Rescue
Coordinates
41.195, -78.595

A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees and wires in the vicinity of Route 255 and Mountain Run Road southwest of Penfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894468, 894469, 894470, 894471, 894465, 909459, 909461, 909463, 909464, 909466, 909469, 909471.